Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 156, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 12, 2017, 6:14 PM MDT for Corson County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2017, 6:14 PM MDT (00:14 UTC)
- Expired
- Aug 12, 2017, 7:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:45 PM MDT, 29 minutes earlier.
Area forecast discussion, Aug 12, 5:45 PM MDT, 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 645 PM CDT Sat Aug 12 2017 .SHORT TERM...(This Evening through Sunday) Issued at 320 PM CDT Sat Aug 12 2017 Starting to see severe convection get going across the southwest CWA, which caught some sun this morning/early afternoon and is the most favorable area of severe storms to develop. SPC Mesoanalysis page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in this region. The distinct upper level short wave should provide plenty of forcing, although CAMS have been relatively unreliable with how the whole system plays out this evening. Most do show this current convection sliding east, with another complex dropping out of North Dakota and across the CWA later this evening. Expect storms to weaken quickly has they move into a more stable environment east of the James River Valley. The low pressure system responsible for all the shower and thunderstorm activity will linger into Sunday morning with precipitation chances across the eastern CWA through a good chunk of the afternoon. May also see some lower clouds and fog develop across parts of north central South Dakota early Sunday morning. .LONG TERM...(Sunday Night through Saturday) Issued at 320 PM CDT Sat Aug 12 2017 The period begins with a weak upper level ridge crossing the region with dry conditions expected. By Monday night, an upper level trough and surface frontal boundary will begin crossing the region. This trough will slowly progress eastward through Wednesday night with several chances for showers and thunderstorms. The combination of high PWATS and slow storm motion will likely cause moderate to heavy rainfall. Another upper level trough will cross the region some time between Thursday afternoon and Friday night. With timing disagreement among models, will maintain superblend's low pops. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 642 PM CDT Sat Aug 12 2017 Overall VFR conditions are expected over the region through most of tonight. However, scattered storms could bring brief ifr conditions to just about any terminal. Also, late tonight mvfr cigs may migrate south into the northern part of South Dakota and linger into Sunday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Serr LONG TERM...SD AVIATION...TDK
Hazardous weather outlook, Aug 12, 3:15 AM MDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 415 AM CDT Sat Aug 12 2017 MNZ039-046-SDZ004>008-010-011-017>023-037-130915- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- 415 AM CDT Sat Aug 12 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The area will see scattered morning thundershowers, with additional chances for showers and weak storms through the afternoon/evening and overnight hours. Conditions are unfavorable for severe storms. Slow storm motion and the overall slow pace of this system overnight and into early Sunday will result in the potential for heavy rain, focused across northeast South Dakota/southeast North Dakota into western Minnesota. Due to drought conditions, flooding should not be a problem for most areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and weak thunderstorm chances continue into Sunday and Sunday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-009-015-016-033>036-045-048-051-130915- Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones- Lyman-Buffalo- 415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight A storm system moving from Montana into North Dakota will support afternoon thunderstorm activity mainly to the west of the Missouri valley. The main risk from storms will be for large hail and strong winds. Storms will move east/southeast and could cross the Missouri river before weakening. The severe weather threat will diminish during the evening and early overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and weak thunderstorm chances continue into Sunday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. Connelly
In the hours before
Special weather statement, Aug 12, 12:50 PM MDT, 5 hours 24 minutes before
Special Weather Statement National Weather Service Aberdeen SD 150 PM CDT SAT AUG 12 2017 SDZ036-037-121930- Hand SD-Hyde SD- 150 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAND AND EAST CENTRAL HYDE COUNTIES UNTIL 230 PM CDT... At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near Highmore, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Highmore and Ree Heights. LAT...LON 4452 9944 4462 9944 4466 9913 4451 9912 TIME...MOT...LOC 1850Z 263DEG 14KT 4455 9939 SD
Local storm report, Aug 12, 3:50 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 3 NW LYMAN 43.91N 99.77W
08/12/2017 M1.25 INCH LYMAN SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Aug 12, 3:59 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
459 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 3 NW LYMAN 43.91N 99.77W
08/12/2017 M1.25 INCH LYMAN SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLSpecial weather statement, Aug 12, 5:12 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
612 PM CDT SAT AUG 12 2017
SDZ009-015-130000-
Dewey SD-Walworth SD-
612 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...
NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH COUNTIES UNTIL 700 PM
CDT/600 PM MDT/...
At 612 PM CDT/512 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Glencross, or 23 miles southwest of Mobridge,
moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Promise, White Horse and Glencross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4551 10035 4547 10037 4526 10045 4526 10100
4546 10101 4548 10080 4547 10076 4547 10038
4550 10036 4551 10037
TIME...MOT...LOC 2312Z 268DEG 22KT 4537 10087
SDLocal storm report, Aug 12, 5:40 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 8 S CEDAR CREEK REC ARE 44.04N 99.92W
08/12/2017 M1.95 INCH LYMAN SD PUBLIC
&&
RLLocal storm report, Aug 12, 5:41 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 6 N KENNEBEC 44.00N 99.84W
08/12/2017 M2.25 INCH LYMAN SD PUBLIC
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:20 PM MDT | Special Weather Statement | ABR | Roberts | 25 min |
| Aug 12, 6:54 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Aug 12, 7:20 PM MDT | Special Weather Statement | ABR | Dewey | 55 min |
| Aug 12, 7:32 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 43 min |
| Aug 12, 8:12 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 63 min |
| Aug 12, 8:42 PM MDT | Flash Flood Warning | ABR | Corson | 6 hr |
| Aug 12, 9:34 PM MDT | Areal Flood Warning | ABR | Codington | 6 hr |
| Aug 13, 6:22 AM MDT | Special Weather Statement | ABR | Clark | 53 min |
| Aug 13, 8:49 AM MDT | Special Weather Statement | ABR | Hamlin | 41 min |
| Aug 13, 9:31 AM MDT | Special Weather Statement | ABR | Deuel | 44 min |
| Aug 13, 10:25 AM MDT | Special Weather Statement | ABR | Hamlin | 50 min |
| Aug 13, 10:29 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin | 32 min |
| Aug 13, 3:30 PM MDT | Special Weather Statement | ABR | Big Stone | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.